Nebraska, 2020

Winter Weather in Nebraska, February 12, 2020

February 12, 2020 · NWS FSD · 1 event in 1 county or zone

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 3:35 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 12, 3:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
335 PM CST Wed Feb 12 2020

.SHORT TERM...(This Evening through Thursday)
Issued at 332 PM CST Wed Feb 12 2020

Surface observations and radar imagery show an area of light to
moderate snow entering northwest IA and southwest MN, which will
track southeast through those areas early this evening. Gusty north
winds should peak late this afternoon and early this evening as a
low level jet mixes down gusts up to 50 mph and progresses southeast
through the forecast area. This may cause some scattered areas of
reduced visibility early this evening, but the overall trend will be
improving conditions overnight. Ended the blizzard warning in areas
where improvement is beginning to occur (east central SD), but
continued it for portions of southwest MN through 00z. Satellite
imagery shows an area of condensed blowing snow funneling south
from the Red River Valley of ND to the Buffalo Ridge in southwest
MN, which is the area where reduced visibilities may linger the
longest into the evening.

The main impact tonight through Thursday will be dangerously cold
wind chills as frigid Arctic air spreads into the region overnight.
Temperatures will continue to fall through the evening and overnight
tonight. As winds slowly weaken to due the relaxing pressure
gradient, clear skies and lighter winds will promote nocturnal
radiational cooling late tonight with the greatest impacts over
areas with new snow cover. Wind chills will dip further overnight,
into the 30s and 40s below as temperatures drop into the teens and
20s below zero late tonight.

Despite abundant sunshine, a very cold airmass lingers in the region
on Thursday with 925mb temperatures in the 20s below, so expect wind
chills to linger in the 20s below until mid day for parts of
southern MN and southeast SD. Temperatures will only rise into the
single digits above and below zero at most locations during the day
Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 332 PM CST Wed Feb 12 2020

Bitterly cold weather continues through Thursday night into Friday.
On Thursday night, cold air and surface high pressure will slowly
depart to the east, but increasing south winds will support wind
chills in the teens and 20s below. On Friday, warm air advection
will continue to support temperatures rising through the day.
However subzero wind chills will linger through the morning due to a
south breeze with gusts into the 30s, making for a brisk day.

Quieter and much warmer weather develops over the weekend, thanks to
warm air advection brings 850 temperatures near 0C back into the
region. This looks to bring a reprieve with temperatures near to
above the freezing mark.

Sunday night through Tuesday brings several slight chances for
precipitation as a few weak shortwave troughs progress through the
Northern and Central Plains, but there are no major impacts expected
at this point. Model agreement is poor regarding the track of these
subtle disturbances, so confidence in any details remains low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 332 PM CST Wed Feb 12 2020

An Arctic cold front will push across the area today, bringing
MVFR ceilings and visibilities to KFSD and KSUX late through early evening.
Behind the front, winds will increase out of the north, gusting
to 30 to 40 kts at times with the strongest winds occurring
through early this evening. Despite ceilings clearing
southeastward this afternoon and evening, gusty winds may continue
to cause visibility restrictions and loft blowing snow even after
snow has stopped falling, especially for east central SD into
southwest MN.

Winds will slowly weaken overnight, becoming light and variable on
Thursday morning as sfc high pressure builds into the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
     SDZ038>040-050-052>071.

     Wind Chill Advisory until noon CST Thursday for SDZ066-067.

     Wind Chill Advisory until 9 AM CST Thursday for SDZ050-057>059-
     063>065-068>071.

     Wind Chill Warning until noon CST Thursday for SDZ038>040-
     052>056-060>062.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ089-
     090-098.

     Wind Chill Warning until noon CST Thursday for MNZ071-072-080-
     081-089-090-097-098.

     Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
     081-097.

IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ001>003-012>014-020>022-031-032.

     Wind Chill Advisory until noon CST Thursday for IAZ012-020-021-
     032.

     Wind Chill Advisory until 9 AM CST Thursday for IAZ031.

     Wind Chill Warning until noon CST Thursday for IAZ001>003-013-
     014-022.

NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
     014.

     Wind Chill Advisory until 9 AM CST Thursday for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Feb 12, 3:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 PM CST Wed Feb 12 2020

MNZ071-072-080-081-097-132145-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds and very cold temperatures will continue to
bring blizzard like conditions through sunset. The winds will
taper off this evening, but patchy blowing snow will continue.
Wind chills will quickly plummet to 40 below to 50 below zero by
late evening and continue into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill values through late Thursday morning will average 35
below to 40 below zero, with wind chill values of 15 below to 25
below zero through the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-132145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Very cold air will continue to pour into the area this evening.
A band of light snow will bring temporary reductions to the
visibility with around a half an inch of accumulation expected.

Wind chill values of 25 below to 40 below are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday morning wind chills of 25 to 40 below zero will quickly
improve by late morning to 10 below to 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ098-SDZ038>040-050-052>069-132145-
Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chill values of 25 to 40 below are expected late this evening
into Thursday morning. Patchy blowing snow will also remain
possible through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Morning wind chills of 25 to 40 below zero will quickly improve
from late morning into the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
February 12, 4:00 PM CST to 6:00 PM CST
Where
Dakota forecast zone
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at South Sioux City, when combined with new snowfall of less than one-half inch, produced visibility briefly less than one mile.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875231.